West Virginia, 2022

Flash Flooding and Flooding in West Virginia, July 26 to 27, 2022

July 26 to 27, 2022 · NWS RLX · 10 events in 5 counties and zones

A deluge of showers and thunderstorms continuously rocked West Virginia during the final week of July as a stationary frontal boundary remained draped over the state for a prolonged period of time. Waves of energy flowing along the front contributed to these bursts of heavy rainfall, which gradually tarnished soil conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A deluge of showers and thunderstorms continuously rocked West Virginia during the final week of July as a stationary frontal boundary remained draped over the state for a prolonged period of time. Waves of energy flowing along the front contributed to these bursts of heavy rainfall, which gradually tarnished soil conditions. Up to 5 inches of rain fell in spots south of the Interstate 64 corridor between July 26th and 27th.

Flash flooding during this time resulted in local creeks and streams rising out of their banks and spilling onto roads, primarily in Mingo, Fayette, McDowell, and Wyoming Counties. The Scarbro community in Fayette County was evacuated during the early morning hours of the 27th due to the abundance of high water impacting the township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 26, 8:33 AM EST, 42 minutes earlier.

Area forecast discussion, Jul 26, 8:33 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
933 AM EDT Tue Jul 26 2022

.SYNOPSIS...
A frontal boundary will remain near the area through Wednesday,
with another front moving through on Friday. Rounds of showers
and thunderstorms will provide for a threat of flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Tuesday...

Elected to issue a long Flash Flood Watch for much of the area
through Thursday night. Overall wet antecedent conditions exist
with troublesome 3 hr FFG east of the OH River. WPC QPF amounts
through the watch period are definitely worrisome. While there
will certainly be breaks in between heavier rainfall and
subsequent shifts of higher QPF axis, felt prudent to roll with
a longer expansive watch to avoid having to potentially reissue
in between rounds of showers/storms and to keep public
awareness in place.

Significant flash flooding is occurring this morning across
portions of the Mid MS Valley with strong llvl convergence
providing the focus for heaving rainfall. Models allow this to
wane a bit as it tracks eastward later this morning and into the
afternoon, as the low level flow jet weakens and flow begins to
turn more westerly. A wave of low pressure is expected to
develop along the frontal boundary this afternoon just to our
west, which may nudge the front a hair north from its current
position along the I64 corridor as it tracks into the area. This
would allow steadier rain to expand a little farther northward,
more into southeast OH and northern WV, with convective
potential existing across southern WV and southwest VA this
afternoon.

Rainfall amounts through this evening look to be in the 1 to 2
inch range, especially in the vicinity of I64, give or take 25
miles north and south. Localized higher amounts are possible in
any training convection.

As of 645 AM Tuesday...

No significant changes have been made at this time.

As of 350 AM Tuesday...

A west to east oriented frontal boundary that has settled over
the southern part of the CWA will remain present over the area
today through tonight. Scattered rain showers are currently moving
across the area, but more widespread activity will commence as
a shortwave riding along the front moves eastward into the area
this morning. Showers are expected to persist through the
majority of the near term period as the shortwave continues
passing across the area into tonight. Thunderstorms will also be
possible today.

Isolated storms could be capable of locally damaging wind,
particularly to the south where better instability is expected;
however, the main concern will be flash flooding. With the
front and shortwave helping to enhance activity, and
precipitable water values in the 1-2" range, periods of heavy
downpours will be possible through the day and into tonight.
There is a slight risk of excessive rainfall across the majority
of the CWA due to the possibility of flash flooding with heavy
rain through tonight.

Temperatures are expected to stay well below normal today due
to persistent cloud cover and precipitation. Highs are expected
to be in the upper 70s to low 80s for the lowlands, with mid 60s
to 70s along the mountains. Overnight temperatures remain
moderate, with upper 60s to low 70s in the lowlands and 60s in
the mountains.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 230 AM Tuesday...

A frontal boundary will remain near the region on Wednesday,
providing showers and thunderstorms at times. With precipitable
water values over 2 inches in places and a frontal boundary to
focus the convection, flash flooding is a concern. Models are
struggling on the exact placement of the heavier precipitation
bands, so while confidence is high that some locations could
see problems, confidence in where the problems will occur is not
as high.

Moisture remains over the area on Thursday with more showers and
thunderstorms expected. Flash flooding remains a significant
threat.

A cold front will then move into the area on Friday, providing
even more showers and thunderstorms. Models vary on how far
south the front will push before stalling Friday night, some
near or south of our region.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 240 AM Tuesday...

Models differ on where a frontal boundary will stall Friday
night into Saturday, and hence, how much moisture will remain
over our region. While most models agree that northern portions
of the area will be dry on Saturday, there is considerably
disagreement across southern West Virginia and southwestern
Virginia. Historically in the summer, fronts tend to stall on
the northern side of model guidance.

The front will eventually push back northward Sunday or Monday,
but once again, the models differ on timing.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
As of 645 AM Tuesday...

A variety of flight categories are present with low clouds and
some BR across the area this morning. More widespread showers -
and some thunderstorms - will develop across the area today,
bringing MVFR ceilings to most sites during the TAF period.
Showers are also likely to restrict visibilities, with IFR or
worse conditions possible during periods of heavy rain. Activity
may lessen somewhat this evening before picking back up again
during the night.

Winds are generally expected to remain around 10KTs or less
through the TAF period, with southerly winds present to the
south of a front and more variable winds to its north. Locally
strong gusts could occur with storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset timing of rain and thunderstorms may
vary. Flight conditions may become worse than forecast within
heavy rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    L    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    L    L    H    H    H    H    H    H    M    H

AFTER 12Z WEDNESDAY...
IFR in rounds of showers and thunderstorms, and possible
overnight/early morning fog and stratus, throughout the
remainder of work week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ005>008-013>018-
     024>030-033-034-039-515>526.
OH...Flood Watch through Friday morning for OHZ083-085>087.
KY...Flood Watch through Friday morning for KYZ101>103-105.
VA...Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...30/JLB
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JLB
Hazardous weather outlook, Jul 26, 8:14 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
914 AM EDT Tue Jul 26 2022

KYZ101>103-105-OHZ083-085>087-WVZ005>008-013>018-026>030-039-515>526-
271315-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Boone-Clay-Braxton-Gilmer-Lewis-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
914 AM EDT Tue Jul 26 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk that thunderstorms Wednesday afternoon
and evening could produce damaging wind gusts and possibly large
hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-WVZ009>011-019-020-031-032-040-271315-
Perry-Morgan-Athens-Washington-Vinton-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-Taylor-Barbour-
914 AM EDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight chance that showers and thunderstorms could cause
flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A front is expected to linger over the region for much of the work
week. With rounds of showers and thunderstorms, the chances for
flash flooding increases each day. A flash flood watch may be
needed should confidence increase.

There is also a marginal risk that thunderstorms Wednesday and
Thursday afternoon and evening could produce damaging wind gusts and
possibly large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-271315-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
914 AM EDT Tue Jul 26 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a marginal chance that thunderstorms could produce damaging
winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk that thunderstorms Wednesday and
Thursday afternoon and evening could produce damaging wind gusts and
possibly large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Mingo

When
July 26, 9:15 AM EST to 4:00 PM EST
Where
Mingo County, 0.56 mi SW of Thacker to 1.89 mi ENE of Devon
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.596, -82.138

Local creeks in the county, including Gilbert Creek, rose above their banks and restricted access to residential homes only accessible by bridge. Several roadways within the Gilbert Creek community became washed away in spots. It would take until later that evening for roads to become accessible once again.

Flash Flood, Wyoming

When
July 26, 9:30 AM EST to 4:00 PM EST
Where
Wyoming County, 1.65 mi N of North Spg to 0.99 mi ENE of Hanover
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.574, -81.830

Nelson Branch rose out its banks and spilled onto Nelson Branch Road. Several other roads were blocked by high water for an extended amount of time between Hanover and North Spring, including Garden Gap Branch Road, North Spring Road, and Rose Branch Road. Some homes were affected.

Flash Flood, McDowell

When
July 26, 2:00 PM EST to 4:00 PM EST
Where
McDowell County, 0.47 mi W of Isaban to 0.4 mi WSW of Isaban
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
37.531, -81.888

In Isaban, water surrounded multiple homes due to Cub Creek rising out of its banks.

Flash Flood, Fayette

When
July 27, 2:40 AM EST to 7:00 AM EST
Where
Fayette County, 1.08 mi SE of Wriston to 0.71 mi SSW of Carlisle
Cause
Heavy Rain
Property damage
$750,000
Reported by
911 Call Center
Coordinates
38.011, -81.204

High water and impassable roads resulted in an evacuation of the Scarbro community. Other roads in the county became flooded and impassable during the early morning hours of the 27th, including Virginia Street, Main Street of Oak Hill, Allman Street, Scarbro Road, White Oak Fork Road, Wolf Creek Road, Shelton Road, and Summerlee Road.

Flood, Webster

When
July 27, 5:12 AM EST to 2:17 PM EST
Where
Webster County, 23.42 mi SW of Gauley Mills to 23.09 mi SW of Gauley Mills
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
38.106, -80.880

The Meadow River in the township of Nallen rose above its 15 foot bankfull level on the morning of July 27th. The river crested at 17.37 feet before returning to its banks later that afternoon. While above its banks, the river spilled onto Chestnut Grove Road and flooded the nearby lumber yard.

Flash Flood, Fayette

When
July 27, 5:30 AM EST to 9:45 AM EST
Where
Fayette County, 2.43 mi NNE of Russellville to 2.2 mi NNE of Russellville
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.112, -80.882

Chestnut Grove and a nearby lumber yard flooded from backwater of Meadow River.

Flash Flood, Fayette

When
July 27, 6:30 AM EST to 7:30 AM EST
Where
Fayette County, 0.63 mi SSW of Russellville to 0.81 mi SSE of Russellville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.071, -80.903

A bridge washed out on Russellville Road.

Flood, Fayette

When
July 27, 7:30 AM EST to 10:30 AM EST
Where
Fayette County, 2.49 mi S of Beckwith to 0.46 mi N of Corliss
Cause
Heavy Rain
Property damage
$750
Reported by
Emergency Manager
Coordinates
38.064, -81.153

Route 41 near the intersection of Stonehouse Road was closed due to high water. A water rescue of a stranded motorist took place during that morning. Near the town of Oak Hill, high water restricted access to Minden Road where it intersects McKinney Road.

Flash Flood, Mingo

When
July 27, 12:30 PM EST to 2:00 PM EST
Where
Mingo County, 1.77 mi NNE of Cinderella to 0.76 mi NNE of North Matewan
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
37.705, -82.221

High water was observed along several spots within the towns of Delbarton and Red Jacket.

Flash Flood, Wyoming

When
July 27, 3:40 PM EST to 5:32 PM EST
Where
Wyoming County, 1.75 mi ENE of Steeles to 1.59 mi ENE of Steeles
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
37.543, -81.752

In the town of Hanover, high water obstructed Pad Fork Road for a brief period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1039256, 1039264, 1039272, 1039279, 1040190, 1039282, 1039288, 1039298, 1039300, 1039303.